Kentucky, 2021

Flash Flooding and Debris Flow in Kentucky, March 18, 2021

March 18, 2021 · NWS JKL · 8 events in 3 counties and zones

A strong and occluded low pressure system moved through the state on Thursday, March the 18th. Deep moisture and steep lapse rates set the stage for convection during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong and occluded low pressure system moved through the state on Thursday, March the 18th. Deep moisture and steep lapse rates set the stage for convection during the afternoon. With freezing levels being very low, these storms were able to create copious amounts of hail in addition to torrential rainfall and excessive lightning. While only a few storms reached severe hail potential, a couple dozen others produced widespread small hail. Meanwhile, many of these storms began to train across the same locations, bringing multiple rounds of torrential rainfall. This then resulted in flash flooding during the late afternoon and evening hours. Light to moderate rainfall continued into the overnight hours, as wrap around moisture from the passing low took hold of eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 18, 2:15 PM EST, 40 minutes earlier.

Area forecast discussion, Mar 18, 2:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
315 PM EDT Thu Mar 18 2021

.UPDATE...
Issued at 140 PM EDT THU MAR 18 2021

Updated the forecast mainly to fine tune the PoPs and Wx grids
through the rest of the afternoon. Did also add in the latest obs
and trends for the T and Td grids - mainly raising them and MaxTs
thanks to large breaks in the clouds. These updates have been sent
to the NDFD and web servers.

UPDATE Issued at 1145 AM EDT THU MAR 18 2021

15z sfc analysis shows the rather deep sfc low moving through
northern Kentucky as it rides east. This has pushed the main warm
frontal rains east of the state with additional showers and
potential thunderstorms popping up in the warm sector ahead of the
low and its cold front. With some significant breaks in the clouds
instability should be able to build providing a vector for
stronger storm development and organization given the shear and
steeper lapse rates aloft. Already we saw a sustained storm ride
just east of north though much of eastern Tennessee and into our
Virginia border counties with likely some times of small hail and
gusty winds. The latest few HRRR runs suggest that we will see
more developed storms after 18z and mainly in our eastern parts.
Have updated the forecast with this idea in mind - while
maintaining the concern for some of these to become strong to
severe late in the afternoon. Otherwise, temperatures are running
in the mid to upper 60s most places with moist dewpoints in the
mid 50s. Winds, away from any showers are generally switching from
southeast to southwest at 10 to 15 mph with some gusts to between
20 and 25 mph noted. The updated grids have been sent to the NDFD
and web servers along with a freshening of the ZFP and SAFs.

UPDATE Issued at 745 AM EDT THU MAR 18 2021

The showers previous down in TN have now shifted northeast into
east Kentucky. We still haven't seen much in the way of thunder as
elevated instability is still rather weak. Thus, may have to wait
until later this afternoon before we can achieve any thunder. For
now, will leave a low end chance of thunder in the forecast in the
off chance one of these showers can get a little more elevation to
them. Dry slot will still work up across the area this morning,
eventually ending the shower threat for the midday hours. However,
latest model guidance still shows some redevelopment within the
dry slot later this afternoon and evening. For now, only cosmetic
changes made to the current forecast.

&&

.SHORT TERM...(Today through Friday)
Issued at 349 AM EDT THU MAR 18 2021

Initial band associated with some isentropic ascent aloft is
beginning to exit the area presently, with some brief subsidence
spreading in behind this band. This will provide a very brief lull
in precipitation early this morning. However, additional showers
and perhaps a thunderstorm or two is pushing northeast across
central Tennessee. These showers are aided by some weak elevated
instability and weak ascent aloft provided by the shortwave
trough moving through the region. This activity will pivot into
our area by dawn and will push on through the area this morning.
Coverage should be pretty good with this activity so will stick
with categorical pops. A more notable dry slot is upstream over
western KY/TN. This dry slot will push across the area by mid to
late morning with the more widespread shower/storm activity
exiting. Some weak instability could develop within the dry slot
by late morning, and thus, cannot rule out a few isolated showers
developing. Thus, rather than going dry, opted to hang onto a
slight chance of showers despite the arrival of the dry slot.
However, there is a decent chance that the midday hours will end
up dry for most areas.

As instability builds across east Kentucky this afternoon, shower
coverage may start to expand. This may also allow for a few
thunderstorms to develop. Given the great shear in place below the
upper level trough, it remains possible a few storms could briefly
become severe. Flow is fairly unidirectional out of the southwest
through the column. This would suggest damaging winds are likely
the main threat. However, with lower freezing levels, any storm
able to maintain its mid level rotation, could support some small
to large hail. Finally, given the moistening low levels and lower
LCL's its not impossible we couldn't get a quick spin up tornado.
However, right now feel the bigger threat is certainly the
damaging winds from any severe storms. As mentioned yesterday,
instability is marginal, and the shear may be too strong and keep
storms from becoming more organized. The caveat to that is the
shear does appear to drop off slightly into this afternoon, so
its possible we could see a brief window where instability and
shear fall into balance. Portions of northeast and east Kentucky
remain under a slight risk for severe storms today.

Tonight, the deformation axis of the upper level system will drop
southeastward across the area with a surface cold front. This will
bring a period of cold air advection into the area tonight along
with widespread rain, especially from 00z to 06z. This rain will
start to end from the north as much drier air advects into the
region late tonight into Friday morning.

The rain should quickly end early Friday morning areawide with
strong dry advection continuing. While fuels will likely be wet
following the rainfall today and tonight, elevated fire danger
could exist by Friday afternoon as dewpoints crash into the teens,
especially north of the Hal Rogers Parkway/Highway 80. Gusty
north to northeast winds will continue with RH's falling to
between 25 and 30 percent. We would be close to critical fire
weather conditions if it wasn't for the fact the pressure gradient
is expected to be weakening through the day. Thus, it looks like
the strongest winds may not coincide with the lowest RH. Either
way, it will be close and something to monitor.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM EDT THU MAR 18 2021

The extended period will start off dry, as a strong ridge of high
pressure settles over the region. After starting things off with
near normal temperatures on Saturday, we can expect a steady
warming trend to occur across the area. Highs on Sunday should be
in the lower 60s around the area. As strong sunshine continues
during Monday and Tuesday, and the air mass dries out a bit more,
highs around the area to begin the week should easily peak in the
mid to upper 60s. These extremely warm temperatures are expected
to last through the end of the week. Dewpoint temperatures for
Saturday through Monday were based on a modified version of the
CONSRAW, and were taken a few degrees lower than those numbers to
match up with expected trends.

As for precipitation, there will be a small chance for rain
showers across eastern Kentucky from late Tuesday through the end
of the week. However, the latest NBM data seemed much too fast
with precip onset for our area, with the GFS being much slower and
the ECMWF not having any QPF showing up over our area until the
end of next week. That being said, decided to keep precip out of
our area until Tuesday evening, as an area of low pressure moves
through the upper midwest and Great Lakes region. Considering the
amount of uncertainty involved, decided to go with only low rain
chances across the area from late Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 215 PM EDT THU MAR 18 2021

Scattered showers and thunderstorms will continue to move through
the area into the evening with any stronger storms expected to
stay more to the northeast of the airports. A cold front will then
sweep south this evening with winds transitioning to the west
then north overnight. This will also usher in some lower ceilings,
down to IFR for most areas by 03z. Winds will be quite gusty out
of the southwest at times this afternoon and remain gusty tonight
behind the cold front. The gusty winds will still be an issue
into Friday - mainly from the north and northeast even as CIGs
start to improve from northwest to southeast.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...AR
AVIATION...KAS/GREIF
Hazardous weather outlook, Mar 18, 2:30 PM EST, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
330 PM EDT Thu Mar 18 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
330 PM EDT Thu Mar 18 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through early this evening. A few
severe storms may occur this afternoon into early this evening
with the main risks being hail and damaging wind gusts. A brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in hail and wind reports through
the evening.

GREIF/AR

In the hours before

Special weather statement, Mar 18, 2:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
329 PM EDT Thu Mar 18 2021

KYZ113-182000-
Knott-
329 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KNOTT COUNTY...

At 328 PM EDT, a strong thunderstorm was located over Bearville, or
near Hindman, moving east at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hindman, Pippa Passes, Raven, Bolyn, Mousie, Leburn, Betty, Yellow
Mountain, Kite, Bearville, Tina, Larkslane, Garner, Vest, Carrie,
Soft Shell, Hollybush and Topmost.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3731 8278 3732 8306 3739 8308 3747 8284
      3745 8283 3742 8284 3741 8281 3742 8280
TIME...MOT...LOC 1928Z 259DEG 9KT 3736 8305

JMW
Special weather statement, Mar 18, 2:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
331 PM EDT Thu Mar 18 2021

KYZ058-069-111-182000-
Jackson-Lee-Estill-
331 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON
AND NORTHWESTERN LEE COUNTIES...

At 331 PM EDT, a strong thunderstorm was located over Kerby Knob, or
9 miles northwest of McKee, moving northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Irvine, Ravenna, Rice Station, Kings Station, Pinnacle, Calloway
Crossing, Wisemantown, Hardwick, Brazil, Weedon, Shirley, Drip Rock,
Blanton Flats, Alumbaugh, Evelyn, Pitts, Texola, West Irvine, Hisel
and Pryse.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3756 8416 3757 8409 3761 8412 3765 8413
      3766 8411 3766 8410 3767 8410 3779 8394
      3760 8372 3745 8413 3751 8420
TIME...MOT...LOC 1931Z 231DEG 26KT 3753 8411

JMW
Special weather statement, Mar 18, 2:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Thu Mar 18 2021

KYZ088-115-118-182015-
Perry-Harlan-Letcher-
339 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...LETCHER
AND SOUTHEASTERN PERRY COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Gilley, or 15
miles northeast of Harlan, moving northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Whitesburg, Letcher, Cumberland, Benham, Blackey, Oscaloosa, Van,
Arthur, Colly, Isom, Premium, Trailer, Colson, Lewis Creek, Kingdom
Come S.P., Gilley, Ermine, Clutts, Maggard and Jeremiah.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8315 3699 8319 3721 8292 3721 8290
      3725 8286 3705 8272 3704 8273 3701 8278
      3700 8281 3701 8283 3700 8283
TIME...MOT...LOC 1939Z 239DEG 25KT 3698 8311

JMW
Special weather statement, Mar 18, 2:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT Thu Mar 18 2021

KYZ110-119-120-182015-
Martin-Floyd-Pike-
342 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN...NORTHEASTERN
FLOYD AND NORTHWESTERN PIKE COUNTIES...

At 342 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Calf Creek to Allen City. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Prestonsburg, Inez, Martin, Warfield, Allen, Beauty, Endicott,
Pilgrim, Bammer, Coalpoint, Davella, Whitepost, Hode, Conder,
Arkansas, Piso, Prince, Calf Creek, Delong and Ivel.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3759 8239 3756 8282 3773 8267 3773 8263
      3776 8265 3793 8250 3793 8248 3790 8247
      3791 8246 3790 8244 3787 8241 3786 8242
      3781 8240 3782 8239 3776 8233 3776 8231
      3774 8233 3772 8231
TIME...MOT...LOC 1942Z 238DEG 24KT 3790 8248 3760 8272

JMW
Special weather statement, Mar 18, 2:49 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
349 PM EDT Thu Mar 18 2021

KYZ112-114>117-182015-
Clay-Breathitt-Perry-Owsley-Leslie-
349 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...NORTHERN PERRY...SOUTHWESTERN BREATHITT AND
EAST CENTRAL CLAY COUNTIES...

At 349 PM EDT, a strong thunderstorm was located over Saul, or 9
miles northwest of Hyden, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hazard, Buckhorn, Altro, Bush Branch, Hardshell, Dryhill, Lamont,
Copland, Shoal, Kaliopi, Marcum, Bobs Fork, Wolf Coal, Confluence,
Beech, Whoopflarea, Mosley Bend, Chavies, Thousandsticks and Buckhorn
Lake S.P..

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3709 8356 3727 8359 3753 8332 3734 8311
      3732 8311
TIME...MOT...LOC 1949Z 224DEG 30KT 3726 8350

JMW
Special weather statement, Mar 18, 2:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT Thu Mar 18 2021

KYZ080-086-116-117-182030-
Clay-Knox-Laurel-Leslie-
355 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...NORTH
CENTRAL KNOX...WEST CENTRAL LESLIE AND CLAY COUNTIES...

At 355 PM EDT, a strong thunderstorm was located over Blackwater, or
10 miles southwest of Manchester, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manchester, Lake, Cane Creek, Treadway, Goose Rock, Barcreek, Bush,
Cranes Nest, Jonsee, Herron, Hooker, Byron, Park Valley, Cottongin,
House, Hector, Boho, Oneida, Sibert and Lesbas.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3697 8395 3710 8404 3732 8364 3708 8348
TIME...MOT...LOC 1955Z 241DEG 25KT 3706 8390

JMW

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 hail, 1 debris flow. Local standard time, as filed.

Hail, Floyd

When
March 18, 2:55 PM EST to 3:00 PM EST
Where
Floyd County, 0.55 mi S of Ivel
Measured
1 in hail
Reported by
Public
Coordinates
37.592, -82.668

Video was posted to social media and shared via WYMT showing hail ranging in size from peas to quarters as the core of the storm moved over the community of Ivel.

Hail, Bath

When
March 18, 3:19 PM EST
Where
Bath County, 65.7 mi ESE of Yale
Measured
1 in hail
Reported by
Public
Coordinates
37.724, -82.368

Hail was reported in the community of Hatfield, ranging in size from dimes to quarters.

Flash Flood, Floyd

When
March 18, 6:00 PM EST to 8:00 PM EST
Where
Floyd County, 2.14 mi NW of West Prestonsburg to 1.77 mi SE of Bonanza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.690, -82.830

A trained spotter reported that 2 to 3 feet of water was flowing across KY 1427 near the intersection of Abbott Creek Road and Workmans Branch Road.

Flash Flood, Floyd

When
March 18, 7:21 PM EST to 9:21 PM EST
Where
Floyd County, 1.91 mi WNW of Brainard to 1.65 mi NW of Brainard
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.680, -82.933

Middle Creek was overflowing into a low water crossing on Old Middle Creek Road, but was also flowing over County Road 1427 near it's intersection. Cropland and yard flooding was beginning to impend on nearby houses as a result.

Flash Flood, Floyd

When
March 18, 7:26 PM EST to 9:26 PM EST
Where
Floyd County, 0.88 mi SE of Brainard to 0.8 mi WNW of Dotson
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.660, -82.890

Middle Creek is overflowing onto low water crossings and covering private bridges/driveways to residences, making them impassable. Yards and cropland are also flooding.

Flash Flood, Floyd

When
March 18, 7:27 PM EST to 9:27 PM EST
Where
Floyd County, 0.13 mi WSW of Dotson to 0.3 mi E of Dotson
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.649, -82.872

Middle Creek is overflowing its banks and affecting low lying areas along the creek, flowing overtop of private bridges and driveways and making them impassable.

Flash Flood, Morgan

When
March 18, 8:40 PM EST to 10:40 PM EST
Where
Morgan County, 0.15 mi ENE of West Liberty Arpt to 0.2 mi E of West Liberty Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
37.921, -83.247

Pictures posted on social media showed water from Long Branch flowing across Prestonsburg Street in West Liberty, making it impassable. It had also surrounding a neighboring home. This was confirmed by the 911 dispatch as well.

Debris Flow, Floyd

When
March 18, 8:45 PM EST
Where
Floyd County, 0.1 mi SSW of Banner to 0.13 mi SE of Banner
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.599, -82.701

A rockslide occurred near the community of Banner, resulting in some damage to a highway department vehicle that was traveling that route.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938312, 938303, 938304, 938305, 938306, 938308, 938309, 938311.